Thunderstorm Wind, Douglas
- When
- August 20, 3:58 AM CST to 4:20 AM CST
- Where
- Douglas County, 0.52 mi E of (Oma)eppley Fld Omah
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.300, -95.890
A low pressure system moved over the area. There was a significant amount of tropical moisture with this system, which was conducive to very efficient and prolonged rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A low pressure system moved over the area. There was a significant amount of tropical moisture with this system, which was conducive to very efficient and prolonged rainfall rates. This rain caused localized areas of flash flooding and closed many roads. 5 to 12 inches of rainfall was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 2:44 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
344 AM CDT Mon Aug 20 2018
.SHORT TERM...(Today through Wednesday)
Issued at 322 AM CDT Mon Aug 20 2018
A majestic low pressure system was prominent on water vapor
imagery this morning, centered over southeast Nebraska/northern
Kansas. At the surface, low pressure deepened over northwest
Missouri. The surface low will continue to rotate into
southeastern Iowa this morning. Moderate precipitation associated
with the deformation zone of this system continued a along and
east of the Missouri river throughout southwest Iowa overnight.
Latest model runs have continued to shift heaviest precipitation
further east into southcentral Iowa through this morning. While
most of the forecast area will likely receive at least some
rainfall through the morning hours as the low rotates through,
current guidance suggests generally additional accumulations of 1"
or less can be expected across most of eastern Nebraska, with
higher amounts up 3" along and east of the Missouri River. Of
course locally higher amounts may be possible, especially in
southwest Iowa. Based on this new data, decided to trim Flash
Flood Watch to highlight the main threat east of the Missouri
River. Showers will diminish in coverage this afternoon, with
precip finally moving east of the forecast area Monday evening.
In addition to the heavy rainfall, gusty winds will also be a factor
Monday. A strong LLJ approaching 50kts will move through the area
this morning. Anticipate gusts around 30-40kts could mix down at
the surface with isolated stronger gusts probable. The combination
of strong winds and saturated soil could lead to isolated tree
damage. Winds are expected to diminish along with precip as the
system moves out Monday evening.
Dry weather is expected Tuesday through Wednesday. Temperatures will
remain below normal, in the mid to upper 70s both days, but will
gradually warm through midweek.
.LONG TERM...(Wednesday night through Sunday)
Issued at 322 AM CDT Mon Aug 20 2018
Temperatures will continue to heat up into the 80s and close to 90
by the weekend. Dry weather will continue Thursday before
precipitation chances increase Friday as a shortwave moves through
the region. High pressure builds across the southeastern US over the
weekend, but models continue to diverge on exact details. While
Saturday appears to remain dry, the ECMWF differs from the GFS,
which brings at least a slight chance for precipitation to the
region on Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Aug 19 2018
IFR to occasional MVFR conditions are expected through much of the
TAF cycle as a strong system brings widespread rainfall to the
region through the overnight hours and into Monday morning. In
addition, gusty northerly low-level winds are expected to increase
overnight as the low pressure system passes through the region.
This should create areas of low-level wind shear from 05z-13z or
so. Rain should taper off from west to east by afternoon with
improving conditions thereafter.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until noon CDT today for NEZ015-033-034-044-
045-051>053-066>068-090>093.
IA...Flash Flood Watch until noon CDT today for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...KernHazardous Weather Outlook National Weather Service Omaha/Valley NE 347 AM CDT Mon Aug 20 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-202300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 347 AM CDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Showers and a few scattered thunderstorms will continue today. Areas of heavy rain are expected, with additional amounts reaching 1 to 3 inches. Flash flooding is possible, especially in southeast Nebraska and southwest Iowa. Severe storms are not expected. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible on Friday. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. But please pass along any rain amounts of over 2 inches or other significant reports, including flooding.
The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
5 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Street flooding was reported at 22nd and Chandler.
Standing water was reported up to the side of homes in Green Acres mobile home park.
The road near the Omaha Airport was closed due to high water.
Payne Drive into Hayworth Park was closed due to water over the roadway.
Flooding was reported on Abbott Drive.
The road at 16th and Storz was closed due to high water.
The road was closed due to high water. Two cars were stranded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781120, 781122, 781123, 781124, 781125, 781126, 781127, 781128.